Effect of Statins on Skeletal Muscle: Exercise, Myopathy, and Muscle Outcomes

Parker, Beth A.1,2,3; Thompson, Paul D.1,2

Exercise & Sport Sciences Reviews: October 2012 - Volume 40 - Issue 4 - p 188–194
doi: 10.1097/JES.0b013e31826c169e
Articles
Journal Club

Statins are effective in reducing low-density lipoprotein cholesterol and cardiac events but can produce muscle side effects. We have hypothesized that statin-related muscle complaints are exacerbated by exercise and influenced by factors including mitochondrial dysfunction, membrane disruption, and/or calcium handling. The interaction between statins, exercise, and muscle symptoms may be more effectively diagnosed and treated as rigorous scientific studies accumulate.

This review details the effects of statins on skeletal muscle, particularly following exercise, and explores possible mechanisms underlying statin-associated muscle damage.

1Division of Cardiology, Henry Low Heart Center, Hartford Hospital, Hartford; 2School of Medicine, University of Connecticut, Farmington; and 3Department of Health Sciences, University of Hartford, West Hartford, CT

Address for correspondence: Beth Parker, Ph.D., 80 Seymour St, Hartford Hospital, Hartford, CT 06012 (E-mail: bparker03@harthosp.org).

Accepted for publication: July 26, 2012.

Associate Editor: LaDora V. Thompson, Ph.D.

©2012 The American College of Sports Medicine